Back to Ask the Diabetes Team Ask the Diabetes Team

From Minnesota, USA:

Our five year old son has Type 1, diagnosed 8 months ago. His blood sugars are generally good (HB1ac 6.8 -7.1). He has been as high as 400 three times for no known reason. We use the One Touch Profile and test 4-8 times a day. His regimen is 1/2 Humalog and 5 NPH in the A.M., 0-1 unit Humalog at dinner.

Our protocol is to administer one unit of Humalog when his sugars are over 300. He will drop 150 to 250 within 15-30 minutes of this injection. Does that hurt him in any way? We always check for ketones when he is over 240 but he is always negative. Once, we tested him before exercise and he was 320, shortly after his afternoon snack. We tested him after exercise and he was 340. 45 minutes later, before dinner, without Humalog, he was 145. I read that teams try to bring sugars down slowly. I would like to understand why, and if my son is in any risk. If so, what might we discuss with his endocrinologist to help?


The speed at which a high blood sugar falls is relevant for a number of reasons. In diabetic ketoacidosis when the blood sugar is high and there is dehydration and a lot of ketones in the blood then it can be dangerous for the sugar to fall too quickly. In day-to-day management there is always the possibility that a falling sugar may overshoot and cause a hypo but otherwise it's not such an issue. Some patients whose sugars have been running a bit high may notice hypo symptoms at normal blood sugar levels if the have had a rapid fall. I would suggest that if your son's levels are fluctuating dramatically then he's on the wrong regimen and you should discuss his results with your diabetes team.


Additional Comments from Dr. Lebinger:

In my experience, sometimes when the blood sugar drops very quickly, rebound high blood sugars (Somogyi effect) may occur even if the blood sugar does not fall into the low range. Briefly, rebound high blood sugars usually occur after a low blood sugar when the body "overreacts" to a low blood sugar and pulls stored sugar out of the liver which may raise the blood sugar for several days. Sometimes the same over reaction occurs after a rapid fall in blood sugar even if the blood sugar never goes into the low range. This can further cause wide swings in blood sugar.


Original posting 28 Mar 97
Additional comments posted 28 Mar 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.